Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 27, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Apr 20, 2003, 4:11 PM EST for Dubois County, Indiana. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 20, 2003, 4:11 PM EST (21:11 UTC)
- Expired
- Apr 20, 2003, 5:00 PM EST
- In force
- 49 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Dubois County, IN
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 12:20 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.2 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 706 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 255 m²/s²
- 0-3 km storm-relative helicity
- 229 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
904
WUUS53 KLMK 202111
SVRLMK
INC037-202200-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
410 PM EST SUN APR 20 2003
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DUBOIS COUNTY IN SOUTH CENTRAL INDIANA
* UNTIL 500 PM EST
* AT 407 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM JUST SOUTH OF OAKLAND CITY MOVING NORTHEAST AT
30 MPH. ANOTHER POTENTIALLY SEVERE THUNDERSTORM WAS LOCATED JUST
NORTH OF OWENSBORO, MOVING NORTH AT 30 MPH. THESE TWO STORMS MAY
CONVERGE OVER DUBOIS COUNTY.
* OTHER LOCATIONS IN THE WARNING INCLUDE BIRDSEYE...BRETZVILLE...
CELESTINE...CRYSTAL...CUZCO...DUBOIS...FERDINAND...HAYSVILLE...
HOLLAND...HUNTINGBURG...IRELAND...JASPER...KELLERVILLE...KYANA...
MALTERSVILLE...MENTOR...SCHNELLVILLE...ST. ANTHONY AND THALES
THESE ARE A DANGEROUS STORMS...CAPABLE OF PRODUCING VERY LARGE HAIL
AND DAMAGING WINDS. IF YOU ARE IN DUBOUS COUNTY INDIANA...TAKE COVER
IMMEDIATELY IN A STURDY STRUCTURE UNTIL THE STORMS HAVE PASSED. STAY
AWAY FROM WINDOWS AND ANY DOWNED POWER LINES.
LAT...LON 3850 8707 3821 8707 3821 8681 3825 8680
3825 8669 3852 8670
$$
SMALLCOMBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 1:40 PM EST, 2 hours 31 minutes earlier.
Area forecast discussion, Apr 20, 1:40 PM EST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 240 PM EDT SUN APR 20 2003 .THE HERE AND NOW... TODAY KIND OF HAS THAT MUGGY THUNDERSTORM TYPE FEEL TO IT, AND SURE ENOUGH, A LINE OF BKN TSRA DEVELOPING OVER SWRN IND ATTM ALONG WITH ANOTHER SCT AREA OVER WRN KY/WRN TN. PARAMETERS COMING TOGETHER AHEAD OF STG 500MB WAVE FOR A BKN AREA OF TS TO AFFECT THE LMK FA LATE THIS AFTERNOON INTO THE EVE HOURS. AXIS OF RELATIVELY HIGH 3KM CAPE AND SFC-6KM SHEAR ASSOCIATED WITH DEVELOPING CONVECTION FROM WRN TN NWD INTO SWRN IND. PER 15Z RUC PW/OMEGA FIELDS, TS SHOULD COALESCE INTO LINEAR ELEMENTS AND TRANSLATE E/SEWD THRU FA OVER NEXT 6-9 HOURS. WITH DECENT AMOUNT OF DRY AIR ABOVE 800MB DAMAGING DOWNDRAFTS CERTAINLY A POSSIBILITY. WILL HAVE TO WATCH FOR ROTATION/SUPERCELL STRUCTURE OUT OF THESE INITIAL STORMS DEVELOPING ON CONVECTIVE ROLLS, COLOCATED WITH LCLS AOB 1KM AND 0-1KM ENVIRONMENTAL SRH AOA 150. .REST OF SHORT TERM... PER 12Z ETA, MID-LEVEL WAVE KICKS DIMINISHING CONVECTIVE SYSTEM OUT OF FA AFTER 5Z/MON, WITH A SOLID INVERSION TRAPPING MOISTURE BELOW 800MB A GOOD PART OF MON, WHERE ILL GO WITH A 70% SKY COVER. WEAK LIFT ASSOC SECONDARY 500MB TROF AXIS SWINGS THRU FA MON NIGHT, COUPLED WITH A REGIONAL INCR IN PW VALUES AND SOME LOW-LEVEL CAPE (GFS FCSTS 44 J/KG AT 2AM TUE FOR KSDF), COULD YIELD SOME -SHRA OVER NRN PARTS OF LMK FA. HWVR FORCING WOULD HAVE TO PENETRATE RATHER STG INVERSION, LIMITING PCPN POTENTIAL, BUT WILL KEEP LOW CHC -SHRA AS IN CURRENT FCST FOR MON NIGHT. INVERSION HOLDS IN GFS/ETA FCST RAOB DATA HINTING THAT SKIES MAY BE SLOW TO CLEAR, ESP ACROSS NRN KY/SRN IND ON TUE. PER GFS, LOW-LEVELS DRY OUT TUE NIGHT AND WITH SFC HIGH OVER FA, COULD BE A FROSTY START TO WED? FORECASTING SUNSHINE WED AS MID-LEVEL RIDGE MOVES INTO REGION. .EXTENDED PORTION... RIDGING PATTERN ALOFT WILL CONTINUE WEDNESDAY NIGHT AND EARLY THURSDAY KEEPING THINGS QUIET WEATHERWISE. HOWEVER BY LATE THURSDAY STRONG 500 MB LOW PRES EJECTS INTO THE CENTRAL PLAINS WITH STRONG SURFACE LOW DEVELOPING BY THURSDAY NIGHT INTO THE SOUTHERN TN VALLEY. 12Z GFS SUGGESTS INVERTED SURFACE TROUGH INTO CENTRAL KY THU NIGHT WITH WAA PATTERN RAINS SPREADING INTO SRN KY AND TO A LESSER DEGREE NRN KY AND SRN IN. WILL HAVE A LOW CHANCE POP THU AFTN ACROSS THE FAR SOUTH...THEN CHANCE POPS ACROSS THE FA THU NIGHT AND FRIDAY. GIVEN ABUNDANT AVAILABLE GULF MOISTURE SOME GENEROUS RAINFALL AMOUNTS MAY OCCUR ESPECIALLY OVER THE SOUTHERN FA. THE FORECAST PERIOD FROM FRI NIGHT THROUGH SUNDAY WILL BE DRY WITH VERY SEASONABLE AND PLEASANT TEMPS. .LMK...NONE. CCS/JMB
Hazardous weather outlook, Apr 20, 1:00 PM EST, 3 hours 11 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-211100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 200 PM EDT SUN APR 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A COLD FRONT DRAPED FROM CHICAGO TO MEMPHIS THIS AFTERNOON WILL REACH TO NEAR THE OHIO RIVER AFTER DARK. A LINE OF THUNDERSTORMS LOCATED JUST AHEAD OF THE COLD FRONT WILL REACH THE SOUTHERN INDIANA PORTION OF THE OUTLOOK AREA BETWEEN 5 TO 7 PM EDT (4 TO 6 PM EST). THE LINE WILL SLOWLY PUSH EAST AND REACH INTO THE LOUISVILLE AND BOWLING GREEN AREAS BETWEEN 7 TO 9 PM EDT...AND INTO THE LEXINGTON AND COLUMBIA AREAS TOWARDS MIDNIGHT. A FEW OF THE THUNDERSTORMS WILL LIKELY BE SEVERE WITH THE MAIN THREAT BEING DAMAGING WINDS OF 60 MPH OR HIGHER. HEAVY RAINFALL AND INTENSE LIGHTNING WILL ALSO BE POSSIBLE. AS THE LINE OF THUNDERSTORMS MOVES EAST THROUGH CENTRAL KENTUCKY DURING THE EVENING...THE THREAT OF SEVERE THUNDERSTORMS WILL DIMINISH DUE TO THE LOSS OF DAYTIME HEATING. SCATTERED SHOWERS WILL BE POSSIBLE AFTER MIDNIGHT ACROSS THE OUTLOOK AREA ALTHOUGH THE THREAT OF THUNDERSTORMS SHOULD END BY THAT TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND THIS EVENING. JMB
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 4:30 PM EST | Tornado Warning | LMK | Dubois | 30 min |
| Apr 20, 4:31 PM EST | Tornado Warning | LMK | Dubois | 29 min |
| Apr 20, 4:56 PM EST | Severe Thunderstorm Warning | LMK | Crawford, Orange | 49 min |
| Apr 20, 5:21 PM EST | Severe Thunderstorm Warning | LMK | Dubois | 24 min |
| Apr 20, 5:40 PM EST | Severe Thunderstorm Warning | LMK | Crawford, Perry | 40 min |
| Apr 20, 5:50 PM EST | Severe Thunderstorm Warning | LMK | Washington | 25 min |
| Apr 20, 5:59 PM EST | Severe Thunderstorm Warning | LMK | Perry | 46 min |
| Apr 20, 6:00 PM EST | Severe Thunderstorm Warning | LMK | Perry | 45 min |
| Apr 20, 6:05 PM EST | Severe Thunderstorm Warning | LMK | Orange | 25 min |
| Apr 20, 6:15 PM EST | Severe Thunderstorm Warning | LMK | Scott | 30 min |
| Apr 20, 6:59 PM EST | Severe Thunderstorm Warning | LMK | Harrison | 46 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.